ubmslateCLPeds-logo-ubm

CLPeds Mobile Logo

Search form

Topics:

Medication Side Effects

Medication Side Effects

A 44-year-old woman presents to the emergency department (ED) with multiple complaints including headache, palpitations, generalized weakness, shortness of breath, pleuritic chest pain, vomiting, weight loss, sweating, dry mouth, body odor, and acne. (Fortunately she does deny a few things including abdominal pain, fever, and itchy teeth). Symptoms have been present for about 2 weeks and are all unusual for her except for the headaches, which are more common than she is used to, now occurring daily. She has a past history of migraines, seizures, vertigo, insomnia, and depression for which she takes Topomax, Lamictal, Antivert, trazadone and Wellbutrin. She admits to smoking tobacco but denies using illicit drugs.

Vital signs are as follows: temperature 96.9, pulse 111, BP 145/97 mm Hg, respiratory rate, 18 breaths/min, and pulse ox, 98% on room air. Her physical examination is essentially normal except for slight tachycardia, mild sweating, and some acne. Her oropharynx does not appear dry and you do not notice any particular body odor. Lungs are clear, abdomen is benign, and there is no leg swelling.

You feel it is unlikely that you will find anything wrong with this patient, but since she has never had most of these complaints worked up in your ED before, you give her the benefit of your doubt and order an impressive slew of diagnostic tests including an ECG, chest x-ray, CBC, metabolic panel, troponin, amylase, D-dimer, UA, and pregnancy test. You also add a toxicology screen to satisfy your own suspicions. Fortunately, or unfortunately, all of her tests come back negative. You worry she won’t be satisfied without some type of abnormal test result to explain at least some of her symptoms.

Can you think of a single unifying diagnosis to explain her presentation?

(Hint: Which drug reference do you use?)

©Mega Pixel/Shutterstock.com ANSWER: Medication side effects

With no obvious explanation for a frustrating case, you brilliantly ask her if any of her medications are new or if dosing has been changed for any of them. This is always a wise question to ask, and fits in well during the medication segment of the medical history. She answers, “My doctor recently doubled my dose of Wellbutrin.”  At that instant you see a lightbulb go on in her head and her eyes widen. “Come to think of it, that was about two weeks ago, right before all of this started!”  Looking up side effects of Wellbutrin you find that there is actually a very good fit to her current symptoms (See Figure, below).

Discussion

Medication side effects are both common and underdiagnosed or diagnosed late, especially when the patient does not make the connection between starting a new medication or changing an existing regimen and onset of new symptoms. When the side effect manifests as a possible allergic reaction with rash or wheezing the diagnosis may be relatively easy to make. However, when side effects mimic common diseases or ailments by producing symptoms such as abdominal pain, vomiting, constipation, diarrhea, headache, dizziness and the like, the role of the medication may be overlooked by multiple health care providers. I once saw a patient in the ED for a headache that she had had for over a month. She had been to her primary care physician twice, a neurologist, and this was her second visit to the ED. I astutely, or luckily, asked if any of the medications that she was taking were new. She told me that her newest medicine was a proton pump inhibitor, so I looked it up in the emergency medicine pocket drug reference I carry and there listed in the side effects column was “HA” for headache. I told her to try stopping it. I happened to see her about four months later for an unrelated issue. I didn’t remember her, but she remembered me. She told her husband, “This is the genius doctor who cured my headaches when no one else could” and then related how the headache resolved after stopping omeprazole.

It is of course very important to first rule out other more serious conditions, when appropriate, before blaming a medication, or an illicit drug for that matter, for causing new symptoms. I have reviewed two cases where a stroke was missed because the symptoms were blamed on marijuana in one case and on a cough medicine in the other. Especially if the patient presents with potentially serious symptoms, workup potentially dangerous conditions first, even if that requires admission to the hospital, before blaming a medication.

Fortunately, multiple complaints that don’t fit any particular disease pattern are more often than not the result of a benign condition. And fortunately, multiple side effects from a single medication rarely occur simultaneously. Remember this pearl however, the next time you are stumped by a patient’s presentation, ask them this question: “Have you recently started any new medications or changed the dose of any of your old medications?”

 

Figure. Page from A to Z Pocket Emergency Pharmacopoeia, Drug Toxicity Reference & Antibiotic Guide

Explanation for the abbreviations for side effects of Wellbutrin in right column above: increased heart rate, agitation, headache, insomnia, vomiting,constipation, tremors, visual changes, excessive sweating, hypertension, seizures.

Note: Not all pocket-sized drug references list medication side effects as this one does.

 

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.